Advertisement

Mathematical Programming

, Volume 161, Issue 1–2, pp 271–305 | Cite as

An exponential lower bound for Cunningham’s rule

  • David Avis
  • Oliver Friedmann
Full Length Paper Series A

Abstract

In this paper we give an exponential lower bound for Cunningham’s least recently considered (round-robin) rule as applied to parity games, Markov decision processes and linear programs. This improves a recent subexponential bound of Friedmann for this rule on these problems. The round-robin rule fixes a cyclical order of the variables and chooses the next pivot variable starting from the previously chosen variable and proceeding in the given circular order. It is perhaps the simplest example from the class of history-based pivot rules. Our results are based on a new lower bound construction for parity games. Due to the nature of the construction we are also able to obtain an exponential lower bound for the round-robin rule applied to acyclic unique sink orientations of hypercubes (AUSOs). Furthermore these AUSOs are realizable as polytopes. We believe these are the first such results for history based rules for AUSOs, realizable or not. The paper is self-contained and requires no previous knowledge of parity games.

Keywords

Simplex method Cunningham’s rule Parity games  Acyclic unique sink orientations Markov decision processes 

Mathematics Subject Classification

90C05 

Notes

Acknowledgments

We would like to thank the referees for detailed suggestions that helped us improve the original version of this paper.

References

  1. 1.
    Aoshima, Y., Avis, D., Deering, T., Matsumoto, Y., Moriyama, S.: On the existence of hamiltonian paths for history based pivot rules on acyclic unique sink orientations of hypercubes. Discrete Appl. Math. 160(15), 2104–2115 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Avis, D., Moriyama, S.: On combinatorial properties of linear programming digraphs. In: Avis, D., Bremner, D., Deza, A. (eds.) Polyhedral Computation, CRM Proceedings and Lecture Notes 48, pp. 1–13. AMS, Providence (2009)Google Scholar
  3. 3.
    Bertsekas, D.: Dynamic Programming and Optimal Control, 2nd edn. Athena Scientific, Belmont (2001)zbMATHGoogle Scholar
  4. 4.
    Chvátal, V.: Linear Programmming. W.H. Freeman, New York (1983)Google Scholar
  5. 5.
    Cunningham, W.H.: Theoretical properties of the network simplex method. Math. Oper. Res. 4(2), 196–208 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Derman, C.: Finite State Markov Decision Processes. Academic Press, London (1972)zbMATHGoogle Scholar
  7. 7.
    Emerson, E., Jutla, C.: Tree automata, \(\mu \)-calculus and determinacy. In: Proceedings 32nd Symposium on Foundations of Computer Science, pp. 368–377. IEEE, San Juand (1991)Google Scholar
  8. 8.
    Friedmann, O.: An exponential lower bound for the latest deterministic strategy iteration algorithms. Log. Methods Comput. Sci. 7(3), 8 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Friedmann, O.: A subexponential lower bound for Zadeh’s pivoting rule for solving linear programs and games. In: IPCO, pp. 192–206 (2011)Google Scholar
  10. 10.
    Friedmann, O.: A subexponential lower bound for the least recently considered rule for solving linear programs and games. In: GAMES’2012. Naples, Italy (2012)Google Scholar
  11. 11.
  12. 12.
    Gärtner, B.: The random-facet simplex algorithm on combinatorial cubes. Random Struct. Algorithms 20(3), 353–381 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Gärtner, B., Schurr, I.: Linear programming and unique sink orientations. In: Proceedings of the 17th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 749–757 (2006)Google Scholar
  14. 14.
    Howard, R.: Dynamic Programming and Markov Processes. MIT Press, Cambridge (1960)zbMATHGoogle Scholar
  15. 15.
    Kalai, G.: A subexponential randomized simplex algorithm (extended abstract). In: STOC, pp. 475–482 (1992)Google Scholar
  16. 16.
    Klee, V., Minty, G.J.: How Good is the Simplex Algorithm? In: Shisha, O. (ed.) Inequalities III, pp. 159–175. Academic Press Inc., New York (1972)Google Scholar
  17. 17.
    Matousek, J., Sharir, M., Welzl, E.: A subexponential bound for linear programming. In: Symposium on Computational Geometry, pp. 1–8 (1992)Google Scholar
  18. 18.
    Matousek, J., Szabó, T.: Random edge can be exponential on abstract cubes. In: FOCS, pp. 92–100 (2004)Google Scholar
  19. 19.
    Puri, A.: Theory of hybrid systems and discrete event systems. Ph.D. thesis, University of California, Berkeley (1995). http://www.eecs.berkeley.edu/Pubs/TechRpts/1995/2950.html
  20. 20.
    Puterman, M.: Markov Decision Processes. Wiley, London (1994)CrossRefzbMATHGoogle Scholar
  21. 21.
    Stickney, A., Watson, L.: Digraph models of bard-type algorithms for the linear complementarity problem. Math. Oper. Res. 3(4), 322–333 (1978). doi: 10.1287/moor.3.4.322 CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Szabó, T., Welzl, E.: Unique sink orientations of cubes. In: Proceedings of the 42th FOCS, pp. 547–555 (2001)Google Scholar
  23. 23.
    Vöge, J., Jurdzinski, M.: A discrete strategy improvement algorithm for solving parity games. In: Proceedings of 12th International Conference on Computer Aided Verification, CAV’00, LNCS, vol. 1855, pp. 202–215. Springer, Berlin (2000)Google Scholar
  24. 24.
    Zadeh, N.: What is the worst case behavior of the simplex algorithm. In: Polyhedral Computation, pp. 131–143. American Mathematical Society (2009, 1980)Google Scholar
  25. 25.
    Zwick, U., Paterson, M.: The complexity of mean payoff games on graphs. Theoret. Comput. Sci. 158(1–2), 343–359 (1996). doi: 10.1016/0304-3975(95)00188-3 CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2016

Authors and Affiliations

  1. 1.University of MunichMunichGermany
  2. 2.School of InformaticsKyoto UniversityKyotoJapan
  3. 3.School of Computer ScienceMcGill UniversityMontréalCanada

Personalised recommendations